MAUDE Adverse Event Report: ORTHOFIX SRL XCALIBER OSTEOTITE SCREW L 260/70 MM THREAD D 6.0-5.6MM

ORTHOFIX SRL XCALIBER OSTEOTITE SCREW L 260/70 MM THREAD D 6.0-5.6MM
Model Number 99-612670
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 04/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-612670 batch v1288807 (lot laser marked on component, 10690194) before the market release.No anomalies have been found.The original lot, manufactured in 2012, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received in regards to this specific device lot.Technical evaluation: the technical evaluation on the returned device, received on august 8, 2017 is currently on going.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation, currently on going, become available.As soon as the results of the investigation will be available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: - hospital name: (b)(6), - surgeon's name: dr.(b)(6), - date of surgery: (b)(6) 2017, - body part to which device was applied: femur, - surgery description: fracture treatment, - patient information: (b)(6), male, - problem observed during: clinical use on patient/intraoperative, - type of problem: device functional problem, - event description: "patient has been treated due to polytraumatism.A galaxy kit has been used.First screw was fixed without issue.When inserting second one, it got broken nearby second cortical.Head and thread part kept in first cortical and medullary canal.Screw was introduced handly with pre-drilling at 4.8 mm".The complaint report form also indicates: - the device failure had adverse effects on patient: multiple incisions to retrieve screw fragments and prolongation of surgery time.Un-retrieved device fragments.- the initial surgery was completed with the device.- the event led to a clinically relevant increase in the duration of the surgical procedure: drilling in order to sort out screw fragment.- an additional surgery was not required.- a medical intervention was not required.- copies of the operative reports are not available.- copies of the x-ray images are not available.- patient current health condition: ok no more consequences.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-612670 batch v1288807 (lot laser marked on component, 10690194) before the market release.No anomalies have been found.The original lot, manufactured in 2012, was comprised of 100 devices.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first notification received in regards to this specific device lot.Technical evaluation: the returned device, received on 8th august, 2017 was examined by orthofix srl quality engineering department.The device was subjected to visual check as per orthofix srl design and product specifications.The visual check confirmed that the screw thread is broken.The device was then supplied to an external laboratory for the failure investigation and the results indicate: the analysis of raw material confirms its conformity to specifications.According to the findings, the screw is made of 316 lvm stainless steel complying with standards iso 5832-1 and astm f136.The microstructure is regular, homogeneous and free from significant defects.Therefore, no anomalies or defects were found out, which could promote the damaging.The fractographic analysis showed several signs of torsional overload fracture, as uniformly deformed microvoids and grain flux discontinuity in correspondence of the thread roots.Orthofix failure analysis can conclude that the problem occurred could be attributable to a torsional overload fracture.Medical evaluation: the information made available on the case together with the results of the technical investigation was sent to our medical evaluator.Please find below an extract of the medical evaluation: 28 august 2017 "in this case the patient is an adult male of (b)(6) years, and the bone is a femur.This is the hardest bone in the body and will be at its hardest at this age.The complaint states that the screw was being inserted by hand, and broke when the tip reached the second cortex, after predrilling with a 4.8 mm drill bit.Assuming that the metal is normal, this screw must have broken because of excessive load.We should remind the surgeon of clause 13 in the warnings and precautions in pq_exf: "the xcaliber bone screws are designed to be self-drilling, and direct insertion with a hand drill is advised in most cases.However, when insertion of self-drilling screws is performed in diaphyseal bone, pre-drilling is recommended; use a 4.8 mm drill bit through a drill guide when the bone is hard; when the bone quality is poor, or in the metaphyseal region where the cortex is thin, a 3.2 mm drill bit should be used.Screw insertion, whether or not pre-drilling has been performed, should always be with the hand drill or t-wrench only.It is important that moderate force is applied for the screw to gain entry into the first cortex.Insertion can be completed with the t-wrench.Diaphyseal bone screws should always be inserted in the centre of the bone axis, to avoid weakening it.In all cases the surgeon should be mindful of the amount of torque required to insert the screw.If it seems tighter than usual, it is safer to remove the screw and clean it, and drill the hole again with a 4.8 mm drill bit, even if it has already been used." 6 september 2017 with the outcome of the technical analysis "this very complete technical analysis shows that the screw was supplied to specification regarding composition and dimensions, and it failed because of excessive torsion in a clockwise direction, i.E.During insertion.The evidence is that the failure occurred after a single torsional load, not repeated loads.This confirms the history of the event as supplied, and confirms the need to be aware of the torque during screw insertion as already indicated.I agree with the conclusion that this screw failed because of excessive torque during insertion." final comments: the results of the technical evaluation evidenced that the problem occurred could be attributable to a torsional overload fracture.The medical evaluation evidenced as follows: "this very complete technical analysis shows that the screw was supplied to specification regarding composition and dimensions, and it failed because of excessive torsion in a clockwise direction, i.E.During insertion.The evidence is that the failure occurred after a single torsional load, not repeated loads.This confirms the history of the event as supplied, and confirms the need to be aware of the torque during screw insertion as already indicated.I agree with the conclusion that this screw failed because of excessive torque during insertion." please find below an extract from orthofix srl instruction for use leaflet ref.Pq scr orthofix® bone screws for external fixation system (warnings §10.): "screw insertion, whether or not pre-drilling has been performed, should always be with the hand drill or t-wrench only and through a screw guide.It is important that moderate force is applied for the screw to gain entry into the first cortex.Insertion can be completed with the t-wrench.Diaphyseal bone screws should always be inserted in the centre of the bone axis, to avoid weakening it.In all cases the surgeon should be mindful of the amount of torque required to insert the screw.If it seems tighter than usual, it is safer to remove the screw and clean it, and drill the hole again." based on the results of the technical evaluation performed on the returned device, that evidenced that the type of breakage could be attributable to a torsional overload fracture, and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the problem occurred is not device related.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: (b)(6).Body part to which device was applied: femur.Surgery description: fracture treatment.Patient information: (b)(6) years, male.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: "patient has been treated due to polytraumatism.A galaxy kit has been used.First screw was fixed without issue.When inserting second one, it got broken nearby second cortical.Head and thread part kept in first cortical and medular canal.Screw was introduced handly with pre-drilling at 4.8mm".The complaint report form also indicates: the device failure had adverse effects on patient: multiple incisions to retrieve screw fragments and prolongation of surgery time.Un-retrieved device fragments.The initial surgery was completed with the device.The event led to a clinically relevant increase in the duration of the surgical procedure: drilling in order to sort out screw fragment.An additional surgery was not required.A medical intervention was not required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health condition: ok no more consequences.Further information received on september 11, 2017 from the distributor: prolongation of surgery time: 1 hour.The fragments are all out.Distributor ref: (b)(4).Manufacturer ref: (b)(4).

Brand Name
XCALIBER OSTEOTITE SCREW L 260/70 MM THREAD D 6.0-5.6MM
Common Device Name
XCALIBER OSTEOTITE SCREW L 260/70 MM THREAD D 6.0-5.6MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key6829538
Report Number9680825-2017-00050
Device Sequence Number16159460
Product Code JDW
UDI-Device Identifier18032568862195
UDI-Public(01)18032568862195(10)V1288807(11)120710(17)170610
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K974186
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/10/2017
Device Model Number99-612670
Device Catalogue Number99-612670
Device Lot NumberV1288807
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/03/2017
Supplement Date Received by Manufacturer09/05/2017
Initial Report FDA Received Date08/30/2017
Supplement Report FDA Received Date09/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR